PMRGCAuk
7,239 members11,786 posts

Pain on reducing prednisolone

I.ve just come back from visiting my GP regarding the steroid induced diabetes, which is now under control thankfully. As I have reduced pred slowly from 40mg to 7mg I am experiencing pains in muscles and joints which I knew was bound to happen. I had GCA diagnosed two years ago but was never told that my persistant neck and back pains were PMR and was more worried about my bones as I have osteoarthritis badly in my fingers and wrists. MY GP said that the high doses of steroids reduce the pain of osteoarthritis as well as PMR and now the pain has come back. This is why sometimes pain killers relieve the pain but not always. He told me to exercise slowly but carefully and take the painkillers when necessary. I shall continue to reduce by 1/2mg a month and see what happens. It would seem that a certain amount of pain is to be expected as one ages and the answer is keep taking pills.

16 Replies
oldestnewest

Hi Cobnut,

Good to hear you've got the diabetes under control.

I can verify that OA pains do resurface when you get to lower levels, and although they may be different from GCA, don't always assume what pain is connected to what.

As you say painkillers will help with OA but not GCA, so just monitor what helps what, and don't let your GCA get a hold again. Two years in it's still likely to be quite active.

Plus of course at the level of Pred you're at your adrenal glands need to start kicking back in. So all in all, a lot going on! So although you are only reducing by 0.5mg a month, you still need to aware of any hiccups, and don't plough on regardless! More than ever, slowly is the key!

We really need a degree in managing our health at times!

Take care.

6 likes
Reply

Hello Dorset Lady

I agree. You need a degree in health management and tablet control. Some run out before others and you need to be on the ball to stop running out. Our practice is about to change to a call center ordering system. This is a NHS system which is being rolled out slowly. When you have two pages of pills etc I hope they have enough call center people to discuss this with. The idea is to stop the ordering of medicines you don't really need and save money. I hope it works. I will monitor my pains carefully and not do too much. I know that anything out of my routine will make them worse and I still have a nap most days. Onward and upward I say. Perhaps all this rain has made me rusty!

1 like
Reply

Mmm,

Talking of rusty, the heavens have just opened -again!!

Heaven help us if it's anything like the other NHS symstems (or any other Government Dept) system - they're all about as useful as a chocolate poker and as user friendly as a grizzly bear with toothache.

Trouble is I worked for Govt for many years, and it usually works like this!

Some bright young spark has brilliant idea, so far so good, then it takes years to get off the ground usually because of funding, change of government etc, and every time somebody changes position he/she says "oh wouldn't it be a good idea if we could just tweak it a bit to do such and such" . Good idea but that adds another 6 months to the project and another £1 or 2 or 3 million quid. So you get the end result and voila- by which time the goalposts have moved, and everybody who has to use it says - "what a load of rubbish" - it really needs to do "x" but only does "y".

It was ever thus. Happy days.

2 likes
Reply

I dunno - I see my GP, tell her what I will need in the next month and she prints them out. Or I can call her/email her, tell her what I need and she adds it to the notes and sends an email request to my pharmacy. I collect it...

Reply

Actually mine works very well at the moment... ...but I'm sure someone will want to put a stop that if I say it too loud.....sushhhh!

Reply

Well our new system starts on the 28th of this month and as I have two months pills etc at a time I can't put in a quick order as I had one not long ago. The pharmacy I use have a very efficient system in place which works well and now its going to change. My GP was not enthused and thinks it will make more work. Apparently a Market Drayton medical practice has tried it out and it worked well. That's one practice using the call center. What happens when more do we shall see. I think us souls who only order what we need will be penalised for doing so. I personally am very aware of the cost of our illnesses to the NHS as I'm sure we all are. So watch this space. I will keep you posted.

Reply

Hi Cobnut,

Glad to hear your GCA is under control and sorry about the diab, but glad you are managing it. Excellent reduction of your Pred, but sorry again, about the pain that seems to plague you

Recently, I discovered I have arthritis in my spine. I was becoming more and more immobilized by back pain as I tapered my Pred. I thought the whole problem was PMR, and shocked to have the mri diagnosing arthritis.

Shoulda listened when PRMPro said not everything can be blamed on PMR!!

My gp prescribed celocoxib, (which I had used 15 years ago for a bum knee) Within 2-3 days I experienced some amazing pain reduction.

I have really been re-examining my aches and pains, and sorting out the PMR pain, from arthritis pain, from old-age pain. (I'm 71). Its a relief to realize PMR is not the cause of all of it!😃.

So I carry on, with my arsenal of tricks for pain management, which include narcotics, (when needed,) paracetamol, celocoxib, and prednizone(for PMR). I also use massage, hot tub, and aqua exercise. Each has a role to play, and I try to balance it all, as I continue to enjoy life.

Kind regards, Jerri

4 likes
Reply

Isn't it a pig getting older. I have had the arthritis for a long time now and my hands are quite distorted but not so painful. The joints hurt when they are growing and then you have a quiet period. My feet are changing shape too but its a good excuse for new shoes! This problem comes through my mother's side and she also had GCA but I can't remember her having hospital appointments, just taking steroids. I just hope I have not passed these on to my children. Anyhow we have the pills and lots of help from this site so are lucky. I will reduce very slowly as have had two flares before and now know what to do. Thank you for your answer.

1 like
Reply

I use Flexiseq, researched by ARC, it works like WD 40 it is a bio-logical gel.

I tried it for my knees and it worked, then discovered because after putting it on I had to sit and wait ten minutes, I suddenly realised I was back to a fairly fast typing speed. A firend of ours was able to knit after 10 years of not knitting, magic...........

Maybe 7mg is too low, try a couple of days at 10mg and see if it makes a difference, sometimes you can overshoot the place where you should be at that time. mind your GP is sensible by saying 0.5mg at a time. Loved to read that.

You could send an email to this address pmrgcafightersne@gmail.com, they will send you two reduction plans, free of charge, and you can take a look at them and perhaps try them out and see if they work for you and help reduce the aches and pains.

Two years with both GCA and PMR and down to 7mg, wonderful. Took me 5 years to get to remission and that was without PMR.

1 like
Reply

Hello

Thanks for your reply. I will explore the Flexiseq. I often say that there should be WD40 for our joints. I think I had forgotten the OA pain when on the high doses of steroids but its all come flooding back. Today I tried to remove some marks on the living room carpet (cream - how stupid) and couldn'.t get up as the combination of arthritis and muscle weakness defeated me. Fortunately the house slave was there to give me a heave. I think the fact that I have been able to reduce fairly quickly is due to the Microphenolate combination. I will go very carefully from now on.

1 like
Reply

Apparently there ARE people who use WD40 for their knees and swear it works...

2 likes
Reply

Have to try that! B****r else seems to!

Reply

Honest DL, flex works for me and quite a few t'others.

Reply

Hi

I tried it on a couple of different periods on my knee but no affect unfortunately. Maybe it's because it's not inflamed and it's more bone-on - bone! Still have an appointment with MSK team next month so we'll see what happens after then.

Reply

I can agree with that , because bone on bone is in the right knee and I found it only worked if I added Volterol after about 10 mins.

Don't ask me why I did it, I just did. It probably works for me on that knee because I am odd!!

1 like
Reply

If painkillers relieve any pain - it isn't likely to be PMR. If only a bit more pred makes a difference - the chances are it is PMR. Especially if it gets worse as you reduce - at this level I doubt it is having a lot of effect on OA now.

Reply

You may also like...